Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Kidney Stones

Part of A Practical Guide to HIV Drug Side Effects

2006

Kidney stones can occur for many reasons and are more common in temperate climates. Part of the reason for this is that stones develop when your urine is much more concentrated in minerals or crystals, as can happen when people sweat more in warmer climates. Kidney problems can occur in people taking HAART meds, especially if they drink inadequate quantities of fluids. The protease inhibitor indinavir (Crixivan) is often a culprit in the sudden onset of kidney sludge problems (so called because it's not really a stone). The sulfa antibiotic Septra/Bactrim has also been reported to cause kidney stones.

Symptoms of kidney trouble include:

  • severe pain in the lower back and sides (called flank pain or renal colic)
  • difficult and painful urination
  • blood in the urine
  • inability to urinate

Advertisement
If you develop these symptoms, notify your doctor or go to your local hospital as soon as possible.


Tips for Handling Kidney Stones

Anyone taking indinavir or suffering from kidney stones should consume at least 1.5 litres of healthful fluids daily, including:

  • water
  • caffeine-free teas
  • juices
  • broths

Drink even more water any time you might become dehydrated -- in very hot weather, when dancing or exercising, if you've got diarrhea or if you've been vomiting. And remember that alcohol and caffeine are dehydrating. That means that beverages which contain either of these not only don't count toward that fluid amount, they actually increase your need for the good fluids. So drink up and dilute the possible harmful side effects of the medications on your kidneys.

Kidney disease is another type of kidney damage that has been associated with some antiretroviral drugs, such as tenofovir. For more information on this side effect, see "Here's Lookin' at You, Kidneys" in the Fall/Winter 2005 issue of CATIE's Positive Side magazine, available at www.positiveside.ca or by calling 1.800.263.1638 [if you're in Canada].




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
More on Kidney (Renal) Problems and HIV/HAART

Tools
 

Advertisement